Could my chronic hives be related to a hormone imbalance
My chronic history of hives began when I was in my early 20's(also after I began birth control).I had extensive allergy tests with many positives for allergies.Through elimination hives were found to be linked to sulfates in detergents.I changed to dreft baby detergent and mild bar soaps which seemed to resolve hives for several years.I had my first baby 7/17/03 a week later I began having hives on just my tummy where stretch marks were and my extremities only.These lasted 4wks.Hives were unresponsive to antihistimines, steroids, and creams which all worked to successfully resolve hives in the past.Went to ER for steroid injection and dose pack which did not help.Dermatologist did biopsy which was inconlusive showing basic irritation/inflammation and uticaria(sp?).Now a year later I have hives again on my extremities only.This time slightly more insect bite in appearance, again unresponsive to treatment. The dermatologist had considered PUPPs last year after I had my baby - knowing it is vary rare to get PUPPs after pregnancy.I am frustrated at the duration of these hives and unresponsiveness to treatment.Could they be hormone related? Do you have any possible suggestions or ideas as to what could be the source.
The vast majority of hives have no cause. You just treat the symptoms with anti-itch creams and oral antihistamines. I doubt that you had PUPPP, since that goes away at delivery. I also doubt that the positive allergy tests were germane. Steroids don't work very well for hives and are best avoided, since as you know, you can't stay on them.
Hives are frustrating but not serious. Urticaria, by the way, are hives.
I have had chronic urticaria (hives) for about 10 years
(immediately after I began taking 'the pill' and worsened when I stopped.) I too went through every battery of internal medicine, and allergy tests-- as well as antihistimine, steroid, cremes etc for 'treatments'. the best doctors at Barnes Hospital in St Louis, MO and the Mayo Clinic in Scottsdale AZ told me I am perfectly healthy and the cause is unknown, all that can be done is to "treat" the hives symptoms. I find this to be totally unaccptable. More and more major symptoms and diseases are only treatable, not curable. I understand medicine is not an exact science; however, since we as a culture have figured out how to orbit Saturn's rings, certainly we can get to the bottom of many illnesses that ail the multitudes. One doctor told me that one "side effect' of taking "the Pill" is a permanent change in hormones. GRRRREAT !! She went on to say that almost no other doctors will support an anti-pill position because of the pharmecutical companies, politics etc. I find that now I am allergic to all aspirin and ibuprofen products. My hives are now limited to the wekk before and the week after my mestral cycle -with the two days before I begin menstrating and the two days after the most extreme. Clariton does effectely stop the hives alsomst immediately. However, I want to know why women are not being told about this change in hormones BEFORE going on the Pill. I am not currently on the Pill and the last time I addressed thsi issue medically the doctor told me going back on the Pill would balnce the homones and most likely stopp the hives. GRRRREAT !! So now I must take the Pill to treat something I never had before taking the Pill. No thank you. Now Clariton has an anti-hive formula,; I'll try that; or just stick with regualar Clariton. For anyone who may have hives and no cause (food, etc) is found; I suggest to log the times of the breakouts to determine any hormonal coorespondence and go from there.
--Not itchy anymore.
my sister has the same problems only her hives are on her face. They appear at noc and are worse around her period. She to has tried everything and nothing has worked . I will tell her about the antihistamine medication to see if she has tried it.
Has anyone tried topical hormone cream? Estrogen or progesterone ?
I had cronic (chronic) hives about 5 years ago that lasted 7 months and ended about the time I got pregnant. I had been taking Depo Provera (three shots worth) before they appeared violently. I just got an IUD (the kind with low hormones) 6 weeks ago and I have been having itchy skin for the last three weeks, and have had to take Zyrtec and Axid again. It's got to be the IUD. I am totally freaked out that I am going to get full blown hives again. Anyone had trouble with an IUD?
I'm really interested in hearing from any menopausal woman who is experienceing chronic hives. I woke up one morning 9 months ago with a big patch of hives on my inner thigh. They've been a part of my life ever since. Some mornings I woke up just covered with bright red, huge clusters of whelts. Very rarely on my face, thank goodness, but on several occasions I've waken up with my lips and eyes swollen. (Needless to say I didn't go to work those days). I've tried changing everything that touches my body or goes in my mouth..no change. I really don't feel that any of those things have anything to do with the hives. But I have also entered into menopause, experiencing night sweats, hot flashes,(hence my nickname), etc. I once found a website-then lost it-(another menopause symptom!) that mentioned the increased relevance of hives to pre-menstrual girls and menopausal women. Something about the body changing and fighting itself.
My Dr. first prescribed Allegra 180 which stopped the hives for a few weeks but they came back. She changed the prescription to Allegra 60 so I could take them 3 times a day. This helped for awhile, then they came back. She already had me on a prescription of Effexor for night sweats, which is an antidepressant (I'm not depressed). Dr. then sent me to a Dermatologist who promptly put me on another antidepressant -Doxepin,(I'm not depressed) but said they might help. They didn't. They did help me sleep,(sleeplessness being another menopausal symptom)but couldn't seem to get out of my fog in the mornings so stopped those. She then put me on a month's regiment of prednisone. Even the word makes me gain weight. I gained 20 pounds in 3 weeks. That was 3 months ago and the prescription is gone but the fat is still here. All in my middle.
Went back to Dermatologist and she prescribed Colchicine- usually prescribed for gout but has been known to help hives. They, too, caught the hives off-guard and they left, but soon regrouped to hit again even harder.
If this is sounding familiar to anyone, I'd like to hear from you. I've been blaming all my other faults on menopause (out of 35 symptons I've got 36)and would like to blame it for my hives also. But I'm not depressed....... really.....not yet, anyway.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.